## U of U Postdoctoral Association Board Meeting

12:00 - 1:00 PM on March 2, 2018 HSEB 5100A

Attendance: Marta Szulik (CVRTI), Gaelle Batot (Biochemistry), Jennifer Mabey (Graduate School), Erin Young (Huntsman Cancer Institute), Sharanya Kalasekar (HCI), Natalia Torres (CVRTI), Suvendu Biswas (College of Pharmacy), Raziye Mohammadpour (School of Pharmacy), Aneesa Al Soodani (Chemistry), Malini Rajan (Molecular Medicine), Daniel Mendoza (Atmospheric Sciences/GCSC)

Known Absences: Heather Clifton (VA), Emilio Cortes Sanchez (Medicinal Chemistry, Skaggs)

## Agenda

- 12:00 Sharanya was voted to be board member, and to be secretary with 100% vote. Action: Sharanya has to send photo and info to Gaelle.
- 12:00 pm Approve minutes from last meeting [5 min] minutes were approved.
- 12:05 pm Lunch & Learn [10 min]
  - Recap February 14<sup>th</sup>, Postdoc Rights & Benefits panel with : Jennifer Mabey, Assistant Dean, Office of Postdoctoral Affairs, Mandy Britt, HR Manager, Amy Tolman, HR Manager RSVP: 32, attendance: 23 Action: Keep this on agenda as a recurring event – perhaps every 2-3 months
  - March 14<sup>th</sup>, Meet the UPDA board panel Marta suggested an informal setting. Previous board members might also join us – John O'Shea and Catherine Loc Carrillo. 5 RSVP so far. HSEB 1750.
  - April 16<sup>th</sup>, Immigration with Gen. Counsel.
  - May 16<sup>th</sup>, Mary Anne to talk about "Creating your own network" Right now that's the date, but it may change (see below).
  - June 13<sup>th</sup> TBD We can have Marry Anne do her talk in June or later, and we can do an L&L for the workshop in May. Action: Marta reaches out to Mary Anne for date swap.

12:15 pm Discussion about the event 'Preparing your application package' [20 min]

- Is L&L preceding the workshop a good idea? General opinion was that it is a good idea, and we decided to have this probably in May. One faculty for each session, and they can help us recruit other workshop mediators. Action: We need to send out an interest survey, as soon as possible, to gauge interest in the workshop. We also have to announce a Priority sign-up preference given to those who respond to the interest survey. Marta sends out inquiry survey. Closing for registration ends after L&L.
- Cover letter- We thought most faculty would be good candidates for mediating this session.

Action: Come up with suggestions.

- CV-Francine Mahak might have some contacts.
- Action: Marta will ask Francine, reach out to peeps on academic committees.
- Teaching statement-Patrick Tripeny and Shawn Owen
- Research Statement-Gary Schoenwolf, Doug Christensen, Michael McKay
- Diversity statement- Jennifer contacted Office of Equity and Diversity, and Health Equity and Inclusion, to find potential mediators through her contacts there.
- Deciding on dates and room booking Gaelle had suggestions for a timeline:

L&L – May 16<sup>th</sup>, CV – June 5<sup>th</sup>, Cover letter – June 19<sup>th</sup>, Science Statement – July 3<sup>rd</sup>, Teaching Statement – July 17<sup>th</sup>, Diversity Statement – July 31<sup>st</sup> Action: Communicate with possible mediators with these dates. Decide on good venue for the workshop and reserve the room.

• Registration for the event: Closes after May L&L.

## 12:35 pm Meeting w/Ruth Watkins, VP of Academic Affairs – Marta/Gaelle/Natalia update [10min]

- Resource Initiative letter was given to Ruth Watkins to be recognized as a designated category postdocs, to have a councilor hired through the career office, to be able to avail of financial and resource support.
- Marta, Gaelle, Natalia, Rick Smith, Dr.Kieda and Jennifer attended, and updated the board on their discussions and potential opportunities for UPDA to effect change:
  - Meeting went well
  - University will research other places and come up with a comprehensive postdoc job title and announce it
  - Suggestion to create a working group which will work closely with Jennifer, Dr.Keira, and Rick Smith
  - Hiring policies were discussed, and the need for more transparent policies/processes was highlighted
  - Dr.Keira suggested we look into improving the grievance process, feedback, notification periods for postdocs like faculty/grad students so that postdocs have time to address their PIs' feedback, IDPs, Yearly reviews
  - Vacation policies can be improved
  - After all this, Dr.Keira suggested we find the executive committee of the academic center to help us draft policy language and make it effective
  - Potentially extending the Graduate Student Success Fee writing and career guidance – to postdocs - AI software \$2/year, can come out of some research funding – Jennifer and Dr.Keira will guide us through this.. they might do this is in parallel with students – Dr.Keira will mention this to Keith next Thursday
  - We can work on standardizing university hiring, on boarding process, letters of appointment, Suvendu says many universities actually have a uniform process, postdoc diversity policy – introduce and demographic data collection like a STEM pipeline
  - Proposed career support for postdocs could be through the UofU Career Services either train someone there for specific postdoc needs for job placements or search someone from outside to be hired.
- 12:45 pm Postdoc Winter Workshop Series Natalia/Marta update [5 min]
  - David Derezotes to present on "A dialogue and psychodrama on "How to transform difficult conversations about race, gender, religion, politics into opportunities for transforming industry and research groups into inclusive communities" on Feb 28, 3-5pm in HSEB 4100D, RSVP-7, attended 7 We think it's a good topic to do this again next year.
- 12:50 pm Postdoc Social Natalia/Marta update [5 min]
  - Coffee & Bagels with a Mentor Gary Schoenwolf, Feb 6<sup>th</sup>, 9-10am, HSEB 2958 Talked about writing grants, papers, fellowships
  - Next social: Janet Lindsey, Department of Biochemistry, hired on tenure-track, got tenure, and then resigned from this appointment. Discussion would be about postdoc career expectations and career choices postdocs have to make.

Action: Gaelle with contact Janet Lindsey for first week of April.

- 12:55 pm Additional Points of Discussion [5 min]
  - Upcoming Photo Contest to discuss in April, Voting in May. Action: Will be discussed during April Board meeting.
  - Upcoming Summer BBQ June 22<sup>nd</sup>, Jennifer is yet to confirm the reservation of the pavilion in the Sunnyside Park.
  - Assign person for taking notes on next L&L Action: Marta will summarize the 'Meet the board' panel L&L
- 1:00 pm Summary of Assigned Tasks & End of Meeting

Next Meeting:12:00 - 1:00 PM on Friday. April 13, in HSEB 5100DDocuments Sent:Agenda, Minutes from February Meeting